The Role of Steroids
in AN Management and Recovery


Corticosteroids Arrest Sudden Hearing Loss

Corticosteriods play a crucial role in treating sudden hearing loss (SHL). Such hearing loss, which sometimes happens to patients who are wait-and-watching their tumors, or after radiosurgery, is often considered irreversible.  However, if action is taken swiftly, it is usually reversible:

At 12 months [after FSR] I lost most of my hearing in AN ear. From 95% voice disc. to 23%. My local ENT said it would never come back. [My radiosurgeon] said it would with a course of prednisone. I took it for seven weeks and it's been back ever since.

6 months [after Cyberknife] I experienced a sudden partial loss of hearing in the AN ear.  After a 3 week course of Decadron, most, but not all, of my hearing came back.

I have taken steroids (Decadron) twice since my FSR in July/Aug 02.  I have learned that they can be very effective if taken very soon after whatever it is that prompts you to take them occurs.  In my case it was a SHL the first time and a gradual hearing loss the second time.  The first time I started the steroids immediately (within 2 hours) and got back all of my hearing.  The second time I waited several months and there was no apparent impact on my hearing at all.  

Steroids helped me to regain a hearing amount my conservative 60+ year old neurosurgeon indicated as "miraculous". They cause some problems as we all know, but I would take the problems of swelling up and all of it again to keep the amount of hearing I have now due to this great medication.

I would most certainly recommend that any AN patient that experiences a SHL talk with their doctor about taking steroids to try to reverse the SHL.  The temporary side affects do go away, and it is worth it to try to save your hearing if you've got a chance at it.  But they do have to be taken very soon after the SHL occurs.

A press-release: "Corticosteroids Found to Arrest Sudden Hearing Loss Caused by Acoustic Neuromas" can be found at http://entnet.org/ent-press/pressreleases/AOS2.cfm . The main point is that they have found that corticosteroids help improve hearing if administered _very soon_, even in cases where the SHL has no discernible cause other than the AN.

Anyone with SHL should all their treating physician to let him/her know what's going on and ask whether a prescription for a corticosteroid, such as Prednisone, is appropriate.


Post-surgical use of steroids

One common treatment for post-operation temporary facial weakness or paralysis is the administration of high-dose steroids/corticosteroids as anti-inflammatories. This can reduce pressure from post-op swelling on the neighboring tissues and nerves (such as the facial nerve), and might prevent tissue damage, and assist in recovering facial nerve function faster. Side effects from steroids are a common part of the range of problems that patients experience post-op.


Steroids for swelling after Radiosurgery

As the tumor starts to die weeks or months after radiosurgery, it usually swells first, often causing temporary mild side effects.   Steroids can help with these effects, but are usually not necessary.

Dr. Williams told my husband [who had FSR at JHU] that he prescribed steroids for people who found post treatment symptoms related to swelling difficult, but that steroids were not necessary. He pointed out that prednisone is a difficult drug also for many to tolerate and had its own problems. It was his opinion that long term outcome was not affected by prednisone use in the period following treatment.


Side effects of steroids

Steroids are very serious drugs.  Their side effects range from mildly annoying to very serious.  For post-op patients, they can be mistaken for general post-op difficulties.

I had a very adverse reaction, and was hallucinating so the doctors took me off them after my fourth day in the hospital.

I also experienced a heart arrhythmia that was likely associated with steroids according to my doctor.

Short term affects that I experienced included constant hunger (and weight gain), insomnia, irritability/intolerance, nervousness (almost like having too much coffee/caffeine), acne, and probably more I can't think of right now.

I am still on steroids...  I have the look, with round cheeks [Ed: this look is known as "moon face"], a voracious appetite, heartburn, sleep very little, nervous energy. 

I, too, was on Decadron. I experienced a lot of side effects when I was on them - weight gain, moon face, insomnia, constant craving for food, fluid build up in my lower legs...

While the moon face is annoying, sleep problems (insomnia and nightmares) cause the most complaints.

Just finished ten days of 4 mg Decadron last Friday. I had nightmares at least 70% of the nights, only slept about three nights.

When I was on steroids to reduce intracranial swelling,  I had great difficulty sleeping more than 2-3 hours at a time, and had nightmares. I would wake up really tired, wanting to go back to sleep, but having a very difficult time.

I was put on steroids... I was warned that my sleep would be interrupted - that was only part of it. I had classic manic depressive symptoms - my family doctor here actually gave me the test.  I was sleeping about three hours a night, organizing closets and drawers in the middle of the night, couldn't stop talking, etc. etc.

Ulcers are another possible side effect, and anti-ulcer medicine is usually prescribed in combination with the steroid, to avoid this.

If you have heartburn [as a result of taking steroids], I  think you need to consult your physician IMMEDIATELY. You could have developed a flaming ulcer. My physicians warned me ahead of time that an ulcer could be a side effect. Mine was nasty enough that since then they routinely prescribe anti-ulcer medication (mine was Tagamet) to be taken with the steriod in order to prevent developing the ulcer.

I too took Tagamet or something like it along with serious doses of antacids when I took steroids

When taking high dose corticosteroids, a feeling of depression when discontinuing them is not uncommon. 

After a quick taper off the Decadron, I started having terrible tension, anxiety, no sleep for three nights, etc. The surgeon put me on a prednizolone packet (the bubble pack with the standard 6-day taper) to try to smooth things out. I'm also doing Valium along with it... It was quite severe and frightening to me.

Intellectually I knew I was experiencing a drug-related mental state. But emotionally, things felt quite bleak for that little stretch of time. This can happen to people even with no history of depression -- just so you are aware it is just temporary if it happens to you.

... the word "depression" seems woefully inadequate to describe just how bad it was.

Patients should be tapered off slowly to avoid side effects.

I was on Decadron 8 mg a day for about a month and they tapered me off to 6, then 4, then 2, then 1, week by week.  

Steroids are very serious drugs, your doctor must prescribe an appropriate ramp down from them.

At its most extreme, the reaction to steroids becomes steroid psychosis.  Here is a patient story.

Last Edited: Monday, November 17, 2003